Alert archive / Illinois / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Lincoln, IL

October 23, 20108 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Oct 23, 2010, 2:52 AM CDT for 8 counties in Illinois. It took effect at Oct 23, 2010, 11:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 2:52 AM CDT (07:52 UTC)
In effect from
Oct 23, 2010, 11:00 AM CDT
Expired
Oct 23, 2010, 5:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Clark County, IL, Clay County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS83 KILX 230752
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
252 AM CDT SAT OCT 23 2010

...RED FLAG CONDITIONS EXPECTED TODAY...

ILZ062-063-066>068-071>073-231600-
/O.UPG.KILX.FW.A.0002.101023T1600Z-101023T2200Z/
/O.NEW.KILX.FW.W.0005.101023T1600Z-101023T2200Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
252 AM CDT SAT OCT 23 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING IS IN EFFECT FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70. 

A VERY DRY AIR MASS IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA
TODAY. RELATIVE HUMIDITY VALUES BY THIS AFTERNOON ARE LIKELY TO
FALL BELOW 25 PERCENT. IN ADDITION...GUSTY SOUTH WINDS WILL
DEVELOP FROM LATE MORNING INTO EARLY EVENING. SUSTAINED WINDS OF
15 TO 20 MPH WITH GUSTS TO 25 MPH ARE LIKELY. THESE
CONDITIONS...WHEN COMBINED WITH THE VERY DRY CONDITIONS OF
LATE...WILL RESULT IN A HEIGHTENED FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. OPEN BURNING IS
DISCOURAGED TODAY

&&

$$
GEELHART
2 follow-up statements
413 
WWUS83 KILX 231552
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1052 AM CDT SAT OCT 23 2010

...HEIGHTENED FIRE DANGER ACROSS SOUTHEAST ILLINOIS THIS AFTERNOON...

ILZ062-063-066>068-071>073-232200-
/O.CON.KILX.FW.W.0005.101023T1600Z-101023T2200Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1052 AM CDT SAT OCT 23 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...62...63...66...67...68...71...72...73

A DRY AIR MASS WILL REMAIN IN PLACE ACROSS SOUTHEAST ILLINOIS
THIS AFTERNOON. RELATIVE HUMIDITY VALUES WILL DROP BELOW 25
PERCENT AND SOUTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH
WITH GUSTS TO 25 MPH. THESE CONDITIONS...WHEN COMBINED WITH THE
RECENT EXTENDED PERIOD OF VERY DRY WEATHER...WILL RESULT IN A
HEIGHTENED FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. OPEN BURNING IS
DISCOURAGED TODAY

&&

$$

BARNES
478 
WWUS83 KILX 232156
RFWILX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SAT OCT 23 2010

ILZ062-063-066>068-071>073-232300-
/O.EXP.KILX.FW.W.0005.000000T0000Z-101023T2200Z/
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
456 PM CDT SAT OCT 23 2010

...RED FLAG WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN ILLINOIS...62...63...66...67...68...71...72...73

SURFACE WINDS WILL CONTINUE TO SLOWLY DECREASE THIS EVENING WITH
RELATIVE HUMIDITY LEVELS GRADUALLY INCREASING AS WELL AS THE 
EVENING WEARS ON...AS A RESULT...THE RED FLAG WARNING THAT WAS
IN EFFECT FOR SOUTHEAST ILLINOIS WILL BE ALLOWED TO EXPIRE AT
500 PM CDT. 

$$
SMITH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Oct 23, 2:33 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 23, 2:33 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
233 AM CDT SAT OCT 23 2010

.DISCUSSION...
ISSUED 230 AM CDT SAT OCT 23 2010

AREA OF SHOWERS AND THUNDERSTORMS TRYING TO APPROACH
ILLINOIS...BUT IS HAVING A TOUGH TIME FIGHTING THE DRY AREA THIS
FAR EAST. SURFACE OBS SHOWING 50 DEGREE DEWPOINTS AS CLOSE AS
CENTRAL MISSOURI THOUGH...WITH UPPER AIR ANALYSIS SHOWING THE MAIN
MOISTURE PLUME FROM EASTERN NEBRASKA SOUTH INTO TEXAS. RATHER
BALMY THIS MORNING WITH CURRENT TEMPERATURES CLOSE TO THE NORMAL
HIGHS FOR THE DATE. UPPER LOW OVER WESTERN NEBRASKA CLEARLY
EVIDENT ON SATELLITE IMAGERY...WITH A STRONGER LOW OFF THE PACIFIC
NORTHWEST COAST. THESE TWO FEATURES WILL BE INVOLVED WITH OUR
WEATHER CONDITIONS THE NEXT SEVERAL DAYS.

MAIN FORECAST CONCERNS INVOLVE FIRE DANGER TODAY...AND TIMING OF
PRECIPITATION THE NEXT SEVERAL DAYS.

SHORT TERM...TODAY THROUGH MONDAY...

RED FLAG WARNING WILL BE ISSUED FOR THE SOUTHEAST CWA FOR LATE
MORNING INTO THE AFTERNOON HOURS. RELATIVE HUMIDITIES IN THIS DRY
AREA ARE EXPECTED TO FALL TO NEAR 20 PERCENT...AS WINDS INCREASE
IN THE TIGHTENING PRESSURE GRADIENT AHEAD OF THE LOW IN THE
CENTRAL PLAINS. WHILE THE RAIN IS EXPECTED TO REMAIN TO THE
WEST...THE HIGH CLOUDS MAY TEMPER THE AIR FROM MIXING FULLY...SO
WILL NEED TO WATCH THIS.

SHORT-RANGE MODEL GUIDANCE IN AGREEMENT WITH THE UPPER LOW
WEAKENING TO AN OPEN WAVE AS IT PUSHES TOWARD THE MISSISSIPPI
VALLEY. MOISTURE RETURN AHEAD OF THIS WILL SPREAD OVER THE WESTERN
CWA TODAY. WILL CONTINUE WITH LIKELY POPS ALONG AND WEST OF THE
ILLINOIS RIVER VALLEY THIS MORNING...THEN DIMINISHING THIS
AFTERNOON AS FIRST WAVE OF PRECIP MOVES INTO THE GREAT LAKES. WILL
KEEP AREAS EAST OF I-57 DRY THROUGH TONIGHT AS MAIN MOTION
PROJECTION CARRIES ANY PRECIP FROM MISSOURI INTO NORTHERN
ILLINOIS. EVEN IN THIS AREA...ANY RAIN IS LIKELY TO HOLD OFF UNTIL
LATE MORNING SUNDAY. DEPENDING ON HOW WELL THE AIRMASS RECOVERS
FROM THE EARLIER RAIN...SOME STRONG TO SEVERE STORMS CANNOT BE
RULED OUT SUNDAY AFTERNOON AND EVENING AS THE UPPER TROUGH
APPROACHES. A TEMPORARY BREAK IN THE RAIN WILL SPREAD FROM WEST TO
EAST ON MONDAY.

TEMPERATURE-WISE...HIGHS OF 75-80 LIKELY OVER THE SOUTHEAST 2/3 OF
THE CWA TODAY DESPITE A FAIRLY EXTENSIVE CLOUD COVER...AS BREEZY
SOUTH WINDS SET UP. STILL SHOULD BE IN THE 70S SUNDAY AND MONDAY
AS WELL.

LONG TERM...TUESDAY THROUGH FRIDAY...

A PIECE OF ENERGY FROM THE PACIFIC NORTHWEST LOW WILL CROSS THE
ROCKIES EARLY IN THE WEEK. ECMWF AND GFS BOTH IN AGREEMENT ON
RAPID CYCLOGENESIS ACROSS THE PLAINS MONDAY AND TUESDAY...AIDED BY
120 KNOT JET PUNCHING ACROSS ILLINOIS...WITH NEARLY STACKED LOW
CENTERED ALONG THE MINNESOTA/ONTARIO BORDER BY TUESDAY EVENING.
MAIN SURFACE COLD FRONT EXPECTED TO CROSS THE CWA TUESDAY
MORNING...WITH THE GFS A TAD FASTER ON THE SPEED. WINDY CONDITIONS
EXPECTED AHEAD OF THE FRONT MONDAY NIGHT AND BEHIND THE FRONT
TUESDAY...WITH EVEN WINDIER CONDITIONS FURTHER NORTH. WEDNESDAY
STILL REMAINS RATHER BREEZY AS THE SLOWLY WEAKENING LOW ONLY
MAKES SLOW PROGRESS EAST. HAGE NOT EDITED THE FORECAST PAST
WEDNESDAY...BUT EXISTING SLIGHT CHANCE POPS WEDNESDAY AND
WEDNESDAY NIGHT ARE NOT LOOKING PROMISING AND MAY NEED TO BE
REMOVED BY THE NEXT SHIFT. BOTH EXTENDED MODELS SHOWING HIGH
PRESSURE BUILDING ACROSS ILLINOIS BY FRIDAY.

GEELHART

&&

.AVIATION...
ISSUED 1110 PM CDT FRI OCT 22 2010

VFR CONDITIONS ARE EXPECTED TO CONTINUE THRU MOST OF THIS FORECAST
PERIOD. MAIN CHALLENGES INVOLVE LOW LEVEL WIND SHEAR TONIGHT AND
TIMING OF SHOWERS INTO OUR WESTERN TAF SITES BY MRNG. UPPER LEVEL
WAVE OVR KS/NEB WILL SLOWLY PUSH NNE OVER THE NEXT 24 HOURS
PRODUCING A BROAD SOUTH TO SOUTHWEST FLOW REGIME ACRS THE MIDWEST.
THIS WILL RESULT IN A GRADUAL INCREASE IN MOISTURE WITH OUR EASTERN
TAF SITES (DEC, CMI) BEING THE LAST TO BE AFFECTED BY THE DEEPER
MOISTURE. WINCHESTER PROFILER INDICATING 925 MB WINDS UP TO 30 KTS
WITH MODEL FORECASTS CONTINUING TO INDICATE THE POTENTIAL FOR LLWS
ARND 1500 FEET STARTING JUST AFTR MIDNIGHT WITH THE THREAT HOLDING
THRU AT LEAST 13Z SATURDAY. PREVAILING SFC WINDS WL BE OUT OF A SSE
DIRECTION AT ARND 10 KTS OVERNIGHT...WITH 40-50 KTS WINDS ARND 1500
FEET TWDS DAWN SATURDAY.

SHOWER ACTIVITY TO OUR WEST WAS SLOWLY INCREASING WITH THE MAIN
THRUST OF LOW LEVEL WARM ADVECTION AND LIFT WEST OF THE ILLINOIS
RIVER OVERNIGHT WITH ONE WAVE OF SHOWERS EXPCTD TO AFFECT MAINLY
THE WEST BY SATURDAY MRNG. THAT UPPER WAVE SHOULD PUSH NORTH OF
OUR AREA BY EARLY AFTN WITH A LULL IN THE PRECIP EXPECTED BEFORE
ANOTHER SHORTWAVE MOVES NE OUT OF THE SRN PLAINS INTO OUR AREA
SATURDAY NIGHT. WE MAY SEE CIGS AT SPI AND PIA LOWER TO NEAR
MVFR CAT AFTR 03Z SUN BUT WILL HOLD OFF FOR NOW INCLUDING ANY
MVFR CIGS AS MODELS TEND TO BE TOO QUICK IN MOISTENING THE LOWER
LAYERS IN THESE SITUATIONS.

SMITH

&&

.FIRE WEATHER...
ISSUED 230 AM CDT SAT OCT 23 2010

WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
SOUTHEAST ILLINOIS. 10 HOUR DEAD FUEL INDEX REMAINS VERY LOW...AND
RELATIVE HUMIDITIES IN THIS DRY AREA ARE EXPECTED TO FALL TO NEAR
20 PERCENT...AS WINDS INCREASE IN THE TIGHTENING PRESSURE GRADIENT
AHEAD OF THE LOW IN THE CENTRAL PLAINS. WHILE THE RAIN IS EXPECTED
TO REMAIN TO THE WEST...THE HIGH CLOUDS MAY TEMPER THE AIR FROM
MIXING FULLY...SO WILL NEED TO WATCH THIS. SUNDAY SHOULD BE MOIST
ENOUGH TO LOWER THE FIRE DANGER.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM CDT THIS
AFTERNOON FOR ILZ062-063-066>068-071>073.

&&
Hazardous weather outlook, Oct 22, 3:34 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
334 PM CDT FRI OCT 22 2010

ILZ027>031-036>038-040>043-047>051-232045-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
334 PM CDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING LOW PRESSURE SYSTEM FROM THE PLAINS WILL PUSH
ISOLATED THUNDERSTORMS INTO THE WESTERN PORTION OF CENTRAL
ILLINOIS LATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SLOW MOVING STORM SYSTEM IN THE PLAINS WILL KEEP A PROLONGED
PERIOD OF UNSETTLED WEATHER ACROSS CENTRAL ILLINOIS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY NIGHT.
NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061-232045-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
334 PM CDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING STORM SYSTEM IN THE PLAINS WILL KEEP A PROLONGED
PERIOD OF UNSETTLED WEATHER ACROSS CENTRAL ILLINOIS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY. NONE
OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-232045-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
334 PM CDT FRI OCT 22 2010

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASED FIRE DANGER WILL CONTINUE ON SATURDAY...DUE TO THE
COMBINATION OF DRY CONDITIONS...BRISK SOUTH WINDS...AND WARM
TEMPERATURES.

THEN...A SLOW MOVING STORM SYSTEM IN THE PLAINS WILL KEEP
A PROLONGED PERIOD OF UNSETTLED WEATHER ACROSS CENTRAL ILLINOIS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT
THROUGH TUESDAY. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

In the hours before

Special weather statement, Oct 23, 2:51 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
251 AM CDT SAT OCT 23 2010

ILZ044>046-054>057-061-232100-
PIATT-CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
CHARLESTON...MATTOON...SHELBYVILLE
251 AM CDT SAT OCT 23 2010

...HEIGHTENED FIRE DANGER ACROSS EAST CENTRAL ILLINOIS TODAY...

ANOTHER DAY OF INCREASED FIRE DANGER IS EXPECTED TODAY. GUSTY SOUTH
WINDS OF 10 TO 20 MPH...IN COMBINATION WITH RELATIVE HUMIDITY
VALUES OF LESS THAN 30 PERCENT...WILL PRODUCE HEIGHTENED FIRE
DANGER CONDITIONS DUE TO THE RECENT DRY WEATHER.

OPEN BURNING IS DISCOURAGED TODAY...AS FLAMES CAN GET OUT OF HAND
QUICKLY.

CONDITIONS ARE EXPECTED TO IMPROVE ON SUNDAY...AS THE AIR MASS
MOISTENS AND SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

GEELHART

Nearby

Red Flag Warnings in Illinois, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.